Open Access
April 1996 Möbius transformation and Cauchy parameter estimation
Peter McCullagh
Ann. Statist. 24(2): 787-808 (April 1996). DOI: 10.1214/aos/1032894465


Some properties of the ordinary two-parameter Cauchy family, the circular or wrapped Cauchy family, and their connection via Möbius transformation are discussed. A key simplification is achieved by taking the parameter $\theta = \mu + i \sigma$ to be a point in the complex plane rather than the real plane. Maximum likelihood estimation is studied in some detail. It is shown that the density of any equivariant estimator is harmonic on the upper half-plane. In consequence, the maximum likelihood estimator is unbiased for $n \geq 3$, and every harmonic or analytic function of the maximum likelihood estimator is unbiased if its expectation is finite. The joint density of the maximum likelihood estimator is obtained in exact closed form for samples of size $n \leq 4$, and in approximate form for $n \geq 5$. Various marginal distributions, including that of Student's pivotal ratio, are also obtained. Most results obtained in the context of the real Cauchy family also apply to the wrapped Cauchy family by Möbius transformation.


Download Citation

Peter McCullagh. "Möbius transformation and Cauchy parameter estimation." Ann. Statist. 24 (2) 787 - 808, April 1996.


Published: April 1996
First available in Project Euclid: 24 September 2002

zbMATH: 0859.62007
MathSciNet: MR1394988
Digital Object Identifier: 10.1214/aos/1032894465

Primary: 62A05
Secondary: 62E15

Keywords: Bartlett adjustment , Brownian motion , circular Cauchy distribution , complex parameter , Equivariance , fractional linear transformation , harmonic measure , invariant measure , invariant statistic , likelihood ratio statistic , Möbius group , robustness , wrapped Cauchy distribution

Rights: Copyright © 1996 Institute of Mathematical Statistics

Vol.24 • No. 2 • April 1996
Back to Top